Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Charleston, WV

May 13, 2018Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 13, 2018, 5:13 PM EDT for Perry County, Ohio. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2018, 5:13 PM EDT (21:13 UTC)
Expired
May 13, 2018, 5:36 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Perry County, OH

The radar

The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:28 PM EDTHAIL 12 Ne New Reading, OHMOSTLY NICKELS, BUT SOME LARGER ONES CLOSER TO QUARTERS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS51 KRLX 132113
SVRRLX
OHC127-132200-
/O.NEW.KRLX.SV.W.0027.180513T2113Z-180513T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
513 PM EDT SUN MAY 13 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northern Perry County in southeastern Ohio...

* Until 600 PM EDT

* At 513 PM EDT, a severe thunderstorm was located near Thornport, or
  7 miles west of Somerset, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Somerset, Perry State Forest, Crooksville and Glenford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3988 8216 3982 8217 3981 8209 3973 8211
      3978 8240 3983 8240 3984 8247 3989 8247
TIME...MOT...LOC 2113Z 283DEG 26KT 3985 8243 

HAIL...1.00IN
WIND...60MPH
 
$$

30
2 follow-up statements
304 
WWUS51 KRLX 132130
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
530 PM EDT SUN MAY 13 2018

OHC127-132200-
/O.CON.KRLX.SV.W.0027.000000T0000Z-180513T2200Z/
Perry OH-
530 PM EDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN PERRY COUNTY...

At 530 PM EDT, a severe thunderstorm was located over Somerset,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Somerset, Perry State Forest and Crooksville. 

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3982 8217 3981 8209 3973 8211 3977 8236
      3986 8236 3986 8216
TIME...MOT...LOC 2130Z 283DEG 26KT 3982 8227 

HAIL...1.00IN
WIND...60MPH
 
$$

30
344 
WWUS51 KRLX 132136
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
536 PM EDT SUN MAY 13 2018

OHC127-132146-
/O.CAN.KRLX.SV.W.0027.000000T0000Z-180513T2200Z/
Perry OH-
536 PM EDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERRY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.

LAT...LON 3982 8217 3981 8209 3973 8211 3977 8236
      3986 8236 3986 8216
TIME...MOT...LOC 2134Z 283DEG 26KT 3981 8222 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:32 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 13, 2:32 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
232 PM EDT Sun May 13 2018

.SYNOPSIS...
Surface boundary across north could sink south to brings
scattered t-storms thru tonight. Some storms could be strong to
severe. Unsettled pattern dominates the work week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 130 PM Sunday...

Tricky forecast as the quasi stationary boundary moves south to
north through tonight. Because of uncertainty on the location
of the front, kept chance PoP across central WV, likely PoPs
across extreme northern WV and dry PoPs across the southern
third of the area.

By Monday morning the frontal boundary should drop south at the
same time with a upper level disturbance. This kicking mechanism
could aid convective initiation across the north slowly sinking
south. There is a slight risk for severe weather tomorrow
morning. Coded chance PoPs with this feature.

Sfc based CAPE of 1000-2000 J/kg suggest enough bouyancy,
however soundings show a cap in place. The best shear continues
to remain north of the forecast area, but with 30-40 kts of
bulk shear should a storm break through the cap it should be
able to sustain an updraft and potentially become strong to
severe.

Despite precipitable water values nearing 2 inches across the
north, expect coverage to be low enough to limit flash flood
concerns. For temperatures, went with the bias corrected MOS
values for lows tonight, and the bias corrected SREF for highs
on Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 225 PM Sunday...

Really not many changes in the overall forecast thinking for the
start of the work week. Lots of instability in place with the
chance for thunderstorms. Models keep the stationary boundary
draped within our vicinity. Moisture will increase the next few
days and dew points could climb into the low 70s by Tuesday, so
with available surface moisture and EML plume remaining
overhead, it is not surprising to still see model soundings
showing 1500 - 2000 J/Kg of CAPE. Storm development will depend
on timing of any subtle perturbations moving through the
westerly flow. Temperatures will remain above average through
the period.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As of 230 PM Sunday...

As with the last few forecasts, no changes to the extended with
the unsettled conditions persisting through the long term
period. Will have to monitor the trends in the forecast of the
upper low that pulls northward out of the Gulf of Mexico the end
of this week. This system has potential to bring some tropical
moisture and heavy rain into the region that could produce some
flash flooding.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 149 PM Sunday...

Tricky forecast as the quasi stationary boundary move north and
south through tonight. Because of uncertainty on the location
of the front, only coded VCTS on the northern sites such as CKB,
PKB and EKN this afternoon and evening.

VFR conditions will continue under partly sunny skies. Brief
periods of IFR possible along stronger storms mainly extreme
north.

Some low stratus could develop mainly over the extreme north
where pcpn is expected.

Winds will be southwesterly through the period, with some gusts
of 15 to 20 kts possible this afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Northern terminals may not see IFR
conditions if the front remains north of the area late this
afternoon into tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L

AFTER 18Z MONDAY...
Brief periods of IFR possible in showers and storms through the
week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...ARJ
Hazardous weather outlook, May 13, 4:43 PM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
443 PM EDT Sun May 13 2018

OHZ066-075-083>086-WVZ007>009-016>019-028>030-039-521>526-142045-
Perry-Athens-Jackson OH-Vinton-Meigs-Gallia-Mason-Jackson WV-Wood-
Roane-Wirt-Calhoun-Ritchie-Braxton-Gilmer-Lewis-Upshur-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
443 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
or evening, with strong winds the main threat. If multiple storms
move over the same area, flooding concerns would be increased.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated strong to severe thunderstorms are possible Monday and
Tuesday during the afternoon and evening, with strong winds the main
threat. Isolated flash flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ067-076-WVZ010-011-020-031-032-040-142045-
Morgan-Washington-Pleasants-Tyler-Doddridge-Harrison-Taylor-Barbour-
443 PM EDT Sun May 13 2018

...SEVERE THUNDERSTORM WATCH 86 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

If multiple storms move over the same area, flooding concerns would
be increased.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated strong to severe thunderstorms are possible Monday and
Tuesday during the afternoon and evening, with strong winds the main
threat. Isolated flash flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

KYZ101-103-OHZ087-WVZ006-014-015-027-517>520-142045-
Greenup-Boyd-Lawrence OH-Cabell-Putnam-Kanawha-Clay-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-
443 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated strong to severe thunderstorms are possible Monday and
Tuesday during the afternoon and evening, with strong winds the main
threat. Isolated flash flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ102-105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-142045-
Carter-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-
Boone-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
443 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:51 PM EDTSpecial Weather StatementRLXMorgan24 min
May 13, 7:25 PM EDTSpecial Weather StatementRLXAthens80 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.